Your physician ought to go over your medical historical past first to get a way of once you began taking the antidepressants, once you began noticing a change in your intercourse drive, and various factors that might doubtlessly play a task in your low libido, like tense life modifications, underlying well being circumstances, or different drugs or substances you’re taking, amongst others.
As soon as they’ve a greater thought of all of the items that might match into this puzzle, listed below are just a few steps they might advocate taking if the antidepressants really feel just like the possible offender:
Give the medicine extra time first, if you happen to’re open to it.
This gained’t be doable for everybody, however if you happen to really feel like you’ll be able to trip out sure unwanted effects, together with low libido, for a bit longer, that’s an possibility value contemplating—particularly if the medicine you’re taking has stabilized different regarding points, like a very low temper or unpredictable panic assaults.
“Typically, it simply will get higher by itself,” Dr. Streicher says, including that it will probably take time in your physique to get “used to” a brand new medicine. “When folks have been taking drugs for some time, their physique can merely accommodate over time and sexual need will get higher.” This sometimes takes anyplace between two and 6 weeks after beginning a brand new prescription, she notes. In the event you’re driving it out any longer than that and nonetheless working with a lackluster libido, it could be time to strive one other sport plan.
Regulate the dose of your antidepressants.
In the event you’re on a excessive dose of an antidepressant, you might be extra more likely to expertise a lowered intercourse drive, in addition to different unwanted effects, that you could be not expertise with a decrease dose of the identical antidepressant, Dr. Streicher says. It is a dialog to have along with your physician—and positively shouldn’t be one thing you do by yourself. Your physician initially prescribed your particular dose for a cause, and decreasing it by yourself might reduce the effectiveness of your medicine, she says.
Think about switching your antidepressants utterly.
Keep in mind, some SSRIs appear to have a decrease danger of sexual unwanted effects in comparison with others, however this may in the end depend upon the person. “Simply because somebody has a lowered libido on one SSRI doesn’t imply they are going to have a lowered libido on all SSRIs or different antidepressants,” Dr. Streicher says.
All the consultants SELF spoke with say switching to bupropion—which isn’t an SSRI however nonetheless very efficient as an antidepressant—is another choice. Dr. Minkin says bupropion, in her skilled expertise, has been “the very best antidepressant” to modify a affected person to in the event that they’re having libido points.
Once more, it’s in your finest curiosity to be open along with your prescribing physician and comply with their lead, given they know the ins and outs of your medical historical past. It is best to by no means out of the blue cease taking your antidepressants—this will result in intense anxiousness, insomnia, complications, flu-like signs, and a swift return of regarding melancholy signs, amongst different unwanted effects. Work along with your physician to both regulate the dosage or create a plan to modify your meds safely.